Alert archive / Arizona / Freeze Watches in 2021

Freeze Watch 1, NWS Tucson, AZ

October 11, 20215 counties in Arizona

NWS Tucson, AZ issued this freeze watch at Oct 11, 2021, 2:25 AM MST for 5 counties in Arizona. It took effect at Oct 13, 2021, 1:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 11, 2021, 2:25 AM MST (09:25 UTC)
In effect from
Oct 13, 2021, 1:00 AM MST
Expired
Oct 11, 2021, 1:50 PM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3505 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS75 KTWC 110925
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
225 AM MST Mon Oct 11 2021

AZZ515-111730-
/O.EXA.KTWC.WI.Y.0007.211012T0300Z-211012T1200Z/
Baboquivari Mountains-
225 AM MST Mon Oct 11 2021

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Baboquivari Mountains.

* WHEN...From 8 PM Monday to 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ510>514-111730-
/O.CON.KTWC.WI.Y.0007.211012T0300Z-211012T1200Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, 
and Summerhaven
225 AM MST Mon Oct 11 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
MST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains.

* WHEN...From 8 PM Monday to 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ503-507>509-111730-
/O.NEW.KTWC.FZ.A.0001.211013T0800Z-211013T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson and Willcox
225 AM MST Mon Oct 11 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Upper San
  Pedro River Valley, Eastern Cochise County below 5000 feet, and
  Upper Gila River Valley.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation, and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
488 
WWUS75 KTWC 111620
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
920 AM MST Mon Oct 11 2021

AZZ510>515-120030-
/O.CON.KTWC.WI.Y.0007.211012T0300Z-211012T1200Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, 
and Summerhaven
920 AM MST Mon Oct 11 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
MST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Mountains of Graham and Greenlee Counties, Galiuro
  and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule
  and Huachuca and Santa Rita Mountains and Catalina and Rincon
  Mountains and Baboquivari Mountains.

* WHEN...From 8 PM Monday to 5 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ503-507>509-120030-
/O.CON.KTWC.FZ.A.0001.211013T0800Z-211013T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson and Willcox
920 AM MST Mon Oct 11 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Upper San 
  Pedro River Valley, Eastern Cochise County below 5000 feet, 
  and Upper Gila River Valley.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation, and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
564 
WWUS75 KTWC 112050
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
150 PM MST Mon Oct 11 2021

AZZ503-121200-
/O.UPG.KTWC.FZ.A.0001.211013T0800Z-211013T1500Z/
/O.NEW.KTWC.FZ.W.0002.211013T0800Z-211013T1500Z/
/O.EXB.KTWC.WI.Y.0007.211012T0300Z-211012T1000Z/
Upper Santa Cruz River Valley/Altar Valley-
Including the city of Nogales
150 PM MST Mon Oct 11 2021

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM MST
TUESDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MST WEDNESDAY...

* WHAT...For the Wind Advisory, south winds 20 to 30 mph with
  gusts up to 50 mph expected. For the Freeze Warning, sub- 
  freezing temperatures as low as 30 expected. 

* WHERE...Upper Santa Cruz River Valley/Altar Valley.

* WHEN...For the Wind Advisory, from 8 PM this evening to 3 AM MST
  Tuesday. For the Freeze Warning, from 1 AM to 8 AM MST 
  Wednesday. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ507>509-121200-
/O.UPG.KTWC.FZ.A.0001.211013T0800Z-211013T1500Z/
/O.NEW.KTWC.FZ.W.0002.211013T0800Z-211013T1500Z/
/O.EXB.KTWC.WI.Y.0007.211012T0500Z-211012T1500Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
and Safford
150 PM MST Mon Oct 11 2021

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM MST
TUESDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MST WEDNESDAY...

* WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with
  gusts up to 50 mph expected. For the Freeze Warning, sub-
  freezing temperatures as low as 30 expected. Localized spots in
  the Sulphur Springs Valley northwest of Willcox could briefly 
  see temperatures in the 25 to 28 degrees range Wednesday 
  morning.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet and Upper Gila River Valley.

* WHEN...For the Wind Advisory, from 10 PM this evening to 8 AM
  MST Tuesday. For the Freeze Warning, from 1 AM to 8 AM MST 
  Wednesday. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ501-502-504>506-121000-
/O.EXB.KTWC.WI.Y.0007.211012T0300Z-211012T1000Z/
Western Pima County-Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, 
Mammoth, and Oracle
150 PM MST Mon Oct 11 2021

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM MST
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Pima County, Tohono O'odham Nation, Tucson 
  Metro Area, South Central Pinal County and Southeast Pinal 
  County.

* WHEN...From 8 PM this evening to 3 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ514-515-121000-
/O.EXT.KTWC.WI.Y.0007.211012T0300Z-211012T1000Z/
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Mount Lemmon and Summerhaven
150 PM MST Mon Oct 11 2021

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 3 AM MST
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains and Baboquivari Mountains.

* WHEN...From 8 PM this evening to 3 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ510>513-121200-
/O.EXT.KTWC.WI.Y.0007.211012T0300Z-211012T1500Z/
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, and Canelo Hills
150 PM MST Mon Oct 11 2021

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Mountains of Graham and Greenlee Counties, 
  Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon 
  and Mule and Huachuca and Santa Rita Mountains and Catalina 
  and Rincon Mountains and Baboquivari Mountains.

* WHEN...From 8 PM this evening to 8 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze watch went out at Oct 10, 3:06 PM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Oct 10, 3:06 PM MST, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
306 PM MST Sun Oct 10 2021

.SYNOPSIS...Dry and cooler weather is on tap today, cooling
further by the middle of the week as a weather system transits
the region. Winds also increase Monday and Tuesday, with a chance
of showers across portions of southeast Arizona early Tuesday
morning.

&&

.DISCUSSION...Beautiful day across southeast Arizona on back side
of upper trof moving through the southern Plains. Afternoon
temperatures were running 7 to 12 degrees cooler than yesterday
or 6 to 9 degrees below normal.

Our next weather system is up in the PacNW this afternoon and
will be diving SE toward the state over the next 24 hours. This
system will bring gusty winds to the area Monday afternoon into
Tuesday morning and a chance of light rain and high elevation
snow showers Monday night into Tuesday morning. The strongest
winds will be in the mountains where a wind advisory has been
posted Monday night into Tuesday morning.

A much colder air mass will be in place on Tuesday resulting in
high temperatures being 15 to 20 degrees below mid-October
normals. The cold air mass will lead to chilly overnight
temperatures into Wednesday morning with the first light freeze
of the year possible for the coldest valleys of Graham, Cochise
and Santa Cruz counties. No headlines yet.

Temperatures start to rebound Wednesday but will remain below
normal through Friday before being around normal next weekend.

&&

.AVIATION...Valid through 12/00Z.
SKC conditions through the much of the period. Surface winds NWLY
winds 8-12 kts during the afternoon and early evening, becoming
light and variable overnight. Tomorrow afternoon, winds strength
SWLY 15-20 kts with gusts to 30 kts. Aviation not updated for TAF
amendments.

&&

.FIRE WEATHER...A strong weather system will bring a chance of
showers early Tuesday along with much colder temperatures. Winds are
also rather strong Monday afternoon through Tuesday coming from the
southwest 15-25 mph, maintaining strong speeds at night across the
higher mountain elevations. More typical fall winds return Wednesday
onward. RH values remain above critical thresholds during this
period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Wind Advisory from 8 PM Monday to 5 AM MST Tuesday for AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 1:50 PM MSTFreeze WarningTWCCochise, Graham, Greenlee, Pima, Santa Cruz42 hr
Oct 11, 3:49 PM MSTBlowing Dust AdvisoryTWCPima, Pinal8 hr

Nearby

Freeze Watches in Arizona, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.